Susan Wilk is a diabetes educator for the Cornell Cooperative Extension of Suffolk County (New York), and coordinator of The Diabetes Resource Coalition of Long Island. Susan has lived with Type 1 Diabetes for over thirty years.
 
On The Road With Diabetes - by Susan Wilk
 

Got diabetes? Do you think about your blood sugar levels every time you get behind the wheel of your car?

We all know why we don’t drink and drive, but if you have diabetes and are taking medications that lower blood sugar levels do you always act just as responsibly? Did you know that the very same cognitive impairments caused by alcohol consumption can result from hypoglycemia (low blood sugar)?

Hypoglycemia is a serious, acute and rapid onset side affect of some of the diabetes medications, including insulin and almost a dozen of the oral medications for treatment of Type 2 Diabetes. When a person with diabetes takes these medications, they are at an increased risk for low blood sugar, perhaps because they did not eat enough calories or carbohydrates, they skipped a meal or snack, or because their activity level was higher than usual. It is only with a thorough knowledge of the medications prescribed, daily blood glucose monitoring, and an emergency treatment plan , that hypoglycemic episodes will be infrequent and a non -traumatic part of living well with diabetes. Practical participation is a key to low blood sugar prevention .

People with diabetes are no different than anyone else when they sit in the drivers seat. They are real people living in the hurried up busy world juggling work and home schedules only adding to the mix a demanding daily diabetes management schedule. Not one of us would ever let a person under the influence of alcohol drive a vehicle , yet people with diabetes do drive at times when their blood sugar levels are low enough to compromise their judgment. Diabetes is certainly not a choice but a disease by chance , and low blood sugar happens as a very real part of this disease. Doing ones best to avoid hypoglycemic reactions especially while operating a motor vehicle, is part of the ownership of diabetes.

So, how can you prevent or prepare yourself for behind the wheel hypoglycemia?

  • First learn all that you can about the medications that have been prescribed for your treatment of your diabetes. Ask your doctor, pharmacist, and/or diabetes team educators if your medications can cause hypoglycemia alone or in combination with other medications you may be taking.
  • Learn about low blood sugar and its symptoms and learn about the prevention and treatment of a low blood sugar reaction. Ask your health care provider about the specifics on this.
  • Each and every time you put the key in the ignition, test your blood sugar before you head for your destination. If your blood sugar is low take some carbohydrate. Do not start the car until your blood sugar is in a normal range and you are able to think clearly. Ask your health care provider which precise levels are best for you.
  • Keep glucose tablets in your car as well as a snack food emergency box.

( A large container of glucose tabs fit perfectly into your car cup holder)

  • Your blood glucose meter should always be with you (within your reach) and not just used in the morning when you wake up or before you go to bed. The meter is your tool to help you know your blood glucose levels throughout your entire day.
  • Don’t fear food and ignore any possible low blood sugar feelings when you are on the road. This is one of those times where it is better to be safe than sorry.
  • Wear a medical alert bracelet or necklace.

Put into practice a good back to basic diabetes rule:

No matter how stressed , how busy , how rushed or late you are for an appointment , try to eat when you are suppose d to eat when taking diabetes medications.

For those who have had diabetes a long time, you may no longer get the classic symptoms for low blood sugar. Any “weird in the brain “ cloudiness with irrational thoughts or just an all over unfocused and day dreaming type of feeling in your head could be low blood sugar. Only you can train yourself to recognize your own body’s warning cues for hypoglycemia. Testing your blood sugar when you are feeling “weird in the brain” will help you to learn more about your own hypoglycemic warning signals.

As frightening and scary as low blood sugar can be, it probably happens to a majority of people who have diabetes. For the majority of diabetes hypoglycemic events, the simple sugar treatment with a snack should be what it takes to keep you on the road with diabetes.

Driving safely is your responsibility.

Want to know more? Call The Diabetes Resource Coalition of Long Island at (631) 727- 7850 x 385.

Ask us about how you can receive a “Quick –Fix “ key chain to hold your glucose tablets.
You can check out this website to see their key chains at www.quickfixkeychain.com.

The list of medicines and manufacturers is provided for informational purposes only and does not expressly or implicitly constitute an endorsement of the part of Cornell Cooperative Extension of Suffolk County, The Diabetes Resource Coalition of Long Island, or CartoonMD.com/Graden Corp.

 
 
 
"Medical Information That Goes Down Easy" is a trademark of Graden Corp. CartoonMD and Furdmont are registered trademarks of Graden Corp.
Use is subject to express Terms of Use. To contact Graden Corp. email at Info@CartoonMD.com.